Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2021, 2:17 PM MDT for Laramie County, Wyoming. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2021, 2:17 PM MDT (20:17 UTC)
- Expired
- May 29, 2021, 2:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 12 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:33 PM MDT | HAIL 1 | 8 Sw Cheyenne, WY | ALONG INTERSTATE 25 NEAR TERRY RANGE ROAD. |
| May 29, 2:36 PM MDT | HAIL 1 | 8 Ssw Cheyenne, WY | SOCIAL MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS55 KCYS 292017
SVRCYS
WYC021-292045-
/O.NEW.KCYS.SV.W.0027.210529T2017Z-210529T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
217 PM MDT Sat May 29 2021
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
South central Laramie County in southeastern Wyoming...
* Until 245 PM MDT.
* At 217 PM MDT, a severe thunderstorm was located near Natural Fort,
or 10 miles southwest of Cheyenne, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Laramie County.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 6.
Interstate 80 in Wyoming between mile markers 349 and 352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4112 10506 4101 10450 4100 10451 4100 10507
TIME...MOT...LOC 2017Z 290DEG 34KT 4103 10491
HAIL...1.50IN
WIND...60MPH
$$
Trudel2 follow-up statements
175
WWUS55 KCYS 292032
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
232 PM MDT Sat May 29 2021
WYC021-292045-
/O.CON.KCYS.SV.W.0027.000000T0000Z-210529T2045Z/
Laramie WY-
232 PM MDT Sat May 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
At 232 PM MDT, a severe thunderstorm was located near Rockport, or 11
miles south of Cheyenne, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Laramie County.
This includes Interstate 25 in Wyoming between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4101 10450 4100 10451 4100 10496 4110 10495
TIME...MOT...LOC 2032Z 290DEG 34KT 4098 10473
HAIL...1.50IN
WIND...60MPH
$$
Trudel433
WWUS55 KCYS 292043
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Sat May 29 2021
WYC021-292052-
/O.EXP.KCYS.SV.W.0027.000000T0000Z-210529T2045Z/
Laramie WY-
243 PM MDT Sat May 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 245 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4101 10450 4100 10451 4100 10496 4110 10495
TIME...MOT...LOC 2042Z 290DEG 34KT 4096 10465
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:04 AM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 29, 11:04 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1104 AM MDT Sat May 29 2021 .SHORT TERM...(Today and tonight) Issued at 320 AM MDT Sat May 29 2021 High pressure continues to dominate the Midwest, as a cold frontal boundary begins to stall out across the Rockie Mountains. Main forecast challenges deal with the location of rainfall that will persist throughout the weekend, with areas of fog that are likely to develop for areas east of the Laramie Range. Current radar imagery indicates that most of the precipitation over the Nebraska Panhandle has finally started pushing off towards the east as the upper level ridge centers over the Midwest. Main concerns over the next couple of hours will be any fog and low clouds east of the Laramie range, with an abundant of low level moisture across the region. Pretty much a chance for widespread showers and thunderstorms during the afternoon hours beginning this afternoon around 18z and through Monday due to the frontal boundary stalling out along the Rockie Mountains. Fog will remain a concern again during the nighttime hours tonight through early Monday morning with upslope easterly flow, and especially across areas where the lowest levels are saturated from the afternoon showers. Most of the better moisture advection appears to be located more across the Colorado, with lesser amounts making its way northward into southeastern Wyoming and the Nebraska Panhandle. As a result, kept higher POPs more towards the Colorado state line and decreasing northward. Flash flooding threats remain minimal at this time. Fairly significant cooldown from the past couple of days with highs in the mid-60s on Saturday, and a drop to the low 50s to low 60s on Sunday. .LONG TERM...(Sunday through Friday) Issued at 320 AM MDT Sat May 29 2021 A cool & unsettled start to the extended forecast period w/ medium range deterministic models in agreement with upper-level troughing encompassing much of the central CONUS. A few showers & storms are a good bet in this pattern, but coverage is uncertain w/ potential for mid-level drying with the majority of the energy tracking just south of the CWA. Large-scale ridging aloft should return by mid & late in the week, supporting widespread highs in the 80s as 700 mb temperatures range from 10-16 deg C. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1056 AM MDT Sat May 29 2021 Sites across southeastern Wyoming and the western Nebraska Panhandle will continue with VFR conditions until 04Z. Scattered showers will arrive in southeastern Wyoming impacting KLAR and KCYS with low cloud bases and thunderstorms continuing until 04Z. Gusty winds will also impact all TAF sites across Wyoming with wind gusts up to 25kts. Additionally, dense fog conditions are possible after 04Z for KLAR, KCYS, KSNY, and KAIA. && .FIRE WEATHER... Issued at 320 AM MDT Sat May 29 2021 With the amount of incoming mositure this weekend into Tuesday morning will keep fire weather concerns low while minimum relative humidity values trend above 25. Fuels aren't ready due to the green up but western Carbon would be an area of concern due to gusty winds from 20-25 MPH and minimum relative humidity values trending in the upper 10s to lower 20s. This area also has a Haines Index of 5-6. Additionally mid next week, dry conditions are possible but southeastern Wyoming and the western Nebraska Panhandle areas are not meeting Red Flag conditions at this time. && .HYDROLOGY... Issued at 320 AM MDT Sat May 29 2021 The flash flooding and debris flow risk for the Mullen burn scar remain limited to low on Saturday and Sunday with the greatest chances for heavier rain and moderate thunderstorms farther south in Colorado. With that being said, if the moisture advection is able to push further north, brief moderate to heavy rain could be possible near the burn scar with a moderate risk of flash flooding being possible. In addition, there is an additional chance for some afternoon rain showers on Monday. However, the intensity and duration should be low enough to preclude concern on the Mullen Burn scar. Drier conditions expected Tuesday next week through early morning Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MD LONG TERM...CLH AVIATION...AW FIRE WEATHER...AW/MD HYDROLOGY...MD
Hazardous weather outlook, May 29, 1:18 PM MDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 118 PM MDT Sat May 29 2021 WYZ106-110-115>119-301330- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 118 PM MDT Sat May 29 2021 This hazardous weather outlook is for far southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered thunderstorms are expected this afternoon through this evening. A few thunderstorms may become strong to marginally severe with one half inch to one inch diameter hail possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chance for fog in the early morning hours, then a chance for showers and scattered thunderstorms through the weekend into early next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-301330- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 118 PM MDT Sat May 29 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon through the overnight hours. Thunderstorms are not expected to become severe. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chance for patchy fog in the early morning hours, then a chance for showers and scattered thunderstorms through the weekend into early next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-109-111>114-301330- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 118 PM MDT Sat May 29 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon and this evening .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Slightly cooler air aloft will move into the region Sunday and Sunday night with snow levels lowering to 9500 feet. There is some potential for 1 to 3 inches of snow across the higher peaks, mainly above 10,000 feet by late Sunday. There is a minimal to low potential for some flooding in and around the burn scars across the area Sunday due to locally moderate to heavy rainfall. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, May 29, 8:33 AM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 AM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 6 W VAN TASSELL 42.66N 104.21W
05/28/2021 M1.50 INCH NIOBRARA WY PUBLIC
LATE REPORT ON SOCIAL MEDIA. NEAR THE CORNER
OF HIGHWAY 20 AND MCMASTER ROAD.
&&
TTSpecial weather statement, May 29, 1:37 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Cheyenne WY 137 PM MDT Sat May 29 2021 WYZ116>118-292015- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 137 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 215 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near Federal, or 14 miles west of Cheyenne, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North Cheyenne and Warren Af Base. This includes Interstate 25 in Wyoming between mile markers 11 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4116 10518 4127 10518 4128 10475 4113 10475 TIME...MOT...LOC 1936Z 273DEG 19KT 4120 10507 Wilkinson
Special weather statement, May 29, 2:06 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Cheyenne WY 206 PM MDT Sat May 29 2021 WYZ117-118-292030- Central Laramie County WY-South Laramie Range Foothills WY- 206 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 230 PM MDT... At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near Warren AFB, or 8 miles west of Cheyenne, moving southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Warren AFB. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 9. Interstate 80 in Wyoming between mile markers 346 and 359. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4112 10513 4123 10494 4100 10476 4100 10504 TIME...MOT...LOC 2006Z 318DEG 26KT 4111 10496 Wilkinson
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:58 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| May 28, 8:44 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| May 28, 9:05 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 40 min |
| May 28, 9:15 PM MDT | Areal Flood Advisory | CYS | Niobrara | 72 min |
| May 28, 9:21 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| May 29, 1:37 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 29, 2:06 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| May 29, 5:55 PM MDT | Special Weather Statement | CYS | Platte | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.